Calpol alternative drugs for toddlers an children
Children's health

9 Calpol ALTERNATIVE products for children

Spread the love

Calpol is probably the most well-known brand of paracetamol in liquid form for infants, toddlers and children. Calpol range of paracetamol liquid includes Calpol Infant and Calpol 6+. Today I will list Calpol alternative products, including other brands and forms of liquid paracetamol and alternative drugs. Although the intention is to find Calpol alternative products for toddlers and children, I included a few products, which have a minimum age restriction of 12 years and above. Firstly, however, I will review the composition of Calpol Infant and Calpol Six Plus to identify how much of paracetamol (main active ingredient) is present in each product.

Summary of the post:

  • What is Calpol?
  • Calpol: active ingredients
  • Calpol alternative products
  • Can you use Calpol with Nurofen? / Can you give a child paracetamol and ibuprofen at the same time? 

What is Calpol?

Calpol is a branded version of paracetamol, which comes in the form of a liquid for infants, toddlers and children. Paracetamol is used in the treatment of mild to moderate pain (for example, headache, tooth pain, sore throat) and also as antipyretic medication to reduce fever (temperature).

Broadly speaking, Calpol paracetamol is available in two forms:

  • Calpol Infant (with sugar and sugar-free version)
  • Calpol Six Plus (with sugar and sugar-free version)

Both the above products also come in two different sizes – 100ml and 200ml bottles and different flavours. 100ml bottle of Calpol is licensed as general sale medicine (GSL) meaning it is available for self-selection by customers in stores and pharmacies.

Larger 200ml bottle of Calpol suspension is a pharmacy-only product (P). P products are sold from behind a pharmacy counter and online chemists.

Summary of Calpol paracetamol availability:

AvailabilityParacetamol contentFlavour
Calpol Infant 100mlGSL120mg in 5mlStrawberry
Calpol Infant sugar-free 100mlGSL120mg in 5mlStrawberry
Calpol Infant 200mlP120mg in 5mlStrawberry
Calpol Infant sugar-free 200mlP120mg in 5mlStrawberry
Calpol 6+ sugar-free 80mlGSL250mg in 5mlStrawberry
Calpol 6+ 200mlP250mg in 5mlOrange & strawberry
Calpol 6+ sugar-free 200mlP250mg in 5mlStrawberry

GSL: general sale listing item, available in supermarkets, pharmacies for customer self-selection 

P: medicines: which are sold from behind a pharmacy counter and online pharmacies.

Calpol active ingredients and age restrictions

Calpol Infant and Calpol 6+ contain paracetamol as an active ingredient.

Calpol age restictions

  • Calpol Infant can be given to babies aged two months to six years (baby weight needs to be over 4kg, and the baby was born after 37 weeks).
  • Calpol 6+ can be given to children over six years of age.

How much paracetamol do you get in Calpol?

  • Calpol Infant contains 120mg of paracetamol per 5ml of suspension.
  • Calpol 6+ contains 250mg of paracetamol per 5 ml of suspension.

Calpol alternative products

There are plenty of paracetamol products for infants, toddlers and children which b. Most supermarkets and pharmacy chains sell their brands of paracetamol suspension for infants and children. Calpol alternative products include:

1. Calpol alternative – Tesco’s Children paracetamol 

Calpol alternative - Tesco's children paracetamol

Tesco’s children paracetamol is one of the cheapest options when it comes to liquid paracetamol for children and toddlers. Smaller bottles of Tesco’s children paracetamol 100ml bottles are kept on the shop floor, whereas bigger 200ml bottles are kept behind the pharmacy counter. Tesco’s range of paracetamol for babies, toddlers and children comes in two options:

Tesco Children’s Paracetamol 2 Month Plus:

  • 120mg of paracetamol per 5ml of syrup
  • Cherry flavour
  • Sugar-free
  • Colour free

Tesco Children’s Paracetamol Six Plus:

  • contains 250mg/5ml of paracetamol
  • Orange flavour

 2. Boots children’s paracetamol

Boots Paracetamol Six Plus - great value for money

Boot’s brand of children’s paracetamol is another Calpol alternative. It comes in two different forms:

Boots paracetamol oral suspension TWO months plus:

  • Contains 120mg/5ml of paracetamol
  • Strawberry flavour
  • Sugar-free

Boots paracetamol oral suspension SIX years plus:

  • Contains 250mg/5ml of paracetamol
  • Strawberry flavour
  • Sugar-free

Both products also offer great value for money.

All other pharmacy chains and supermarket including Lloyds Pharmacy, Morrisons, Sainsbury’s sell similar paracetamol products, with the same licensed use – TWO months plus or SIX months plus.

I will now move away from Calpol alternative paracetamol suspension to other alternatives. As we experienced during the first lockdown, all children paracetamol suspensions, including Calpol, were out of stock.

What is the choice for other Calpol alternative medicines?

3. Paracetamol suppositories as Calpol alternative

Paracetamol suppositories come in three different strengths and broadly speaking can be used by babies, toddlers and children from 2 months up to 12 years of age. Paracetamol suppositories are not commonly prescribed or sold mainly due to high cost for this form of paracetamol.

In the UK children’s paracetamol suppositories are sold under the brand name Alvedon.

Alvedon - paracetamol suppositories as alternative to paracetamol liquid for children

Alvedon suppositories come in the following strengths:

NameParacetamol content / suppositoryLicensed age
Alvedon Suppositories 60 mg60mg of paracetamolUp to 1 year
Alvedon Suppositories 125 mg125mg of paracetamol1-5 years
Alvedon Suppositories 250 mg250mg od paracetamol6-12 years
Where can you buy paracetamol suppositories?

Paracetamol suppositories are pharmacy-only medicines (P). P products can only be purchased from pharmacies, including online chemist. Since paracetamol suppositories are not commonly prescribed and requested by customers, most pharmacies do not stock this form of paracetamol. However, like other P medicines or drugs, paracetamol suppositories can be ordered on an individual basis, when a request is made by customers, for the same or next day delivery from leading pharmaceutical distributors.

How much do paracetamol suppositories cost?
  • Alvedon Suppositories 60 mg (pack size: 10): £11.95 (Pharmacy price: £20.32)
  • Alvedon Suppositories 125 mg (pack size: 10): £13.80 (Pharmacy price: £23.46)
  • Alvedon Suppositories 250 mg (pack size: 10): £27.60 (Pharmacy price: £46.92)

The above prices are trade prices. When purchasing a product from a pharmacy, one is expected to pay 50%-70% on top of the trade price. Overall the price of paracetamol suppositories makes this form too expensive to individual patients as well as to be prescribed on the NHS.

4. Kool ‘N’ Soothe Kids Cooling Strip

Sale
Calpol alternative - non medicated cooling strip
668 Reviews
Kool 'N' Soothe Kids Cooling Strip Sachets, Pack of 4
  • Immediate Cooling Relief for Children
  • Ready to Use and Safe to Use with Medicines
  • Children 1+ year

Kool ‘N’ Soothe Kids Cooling Strip is a non-medicated sheet, which can be used by children over 1 year of age. Kool ‘N’ Soothe Kids Cooling Strip is placed on the forehead, giving instantaneous cooling sensation for up to 8 hours.

This product has overall amazing reviews on Amazon.co.uk. It has to be remembered that  Kool ‘N’ Soothe Kids Cooling Strips are non-medicated, which means they are unlikely to reduce fever (temperature), however ‘cooling’ sensation will make a child more comfortable during their illnes.

Kool ‘N’ Soothe Kids Cooling Strips can be used alongside other medicines.

5. Soluble paracetamol as Calpol alternative

Soluble paracetamol is another less commonly used form of paracetamol. Some pharmacies and supermarket may sell soluble paracetamol; for example, Tesco sells Neolab brand of Soluble Paracetamol.

Each soluble tablet of paracetamol usually contains 500mg of paracetamol. Licensed age may differ between products; for example, Neolab brand of Soluble Paracetamol is licensed for children ten years of age and over. Soluble paracetamol is combined very often with caffeine, for example, Panadol Extra (age restrictions – 12 years and above).  

Sale
Soluble paracetmol & caffeine - Panadol Extra soluble
150 Reviews
Panadol Paracetamol Caffeine Pain Relief Tablets 500 mg Extra Soluble 24s
  • Powerful Effective Relief Soluble Format Contains caffeine to amplify the pain relieving effect of paracetamol Reduces Fever
  • Powerful Effective Relief Soluble Format Contains caffeine to amplify the pain relieving effect of paracetamol Reduces Fever
  • Powerful Effective Relief Soluble Format Contains caffeine to amplify the pain relieving effect of paracetamol Reduces Fever
Can I give soluble paracetamol to a toddler?

Theoretically, it is possible to give soluble paracetamol to a toddler; however, this would be unlicensed use of this medication. A doctor can prescribe medicines outside of the product license.

How would it work?

As an example, a recommended dose of fo children age 6-8 is 250mg of paracetamol four times a day (in 24 hours). In order to get this dose from 500mg paracetamol, I would be necessary to dissolve one tablet is a certain amount of water. To make it simple: 10ml of water. Since we are dissolving 500mg of paracetamol in 10ml of water, half of it (5ml) would contain 250mg of paracetamol.

6. Ibuprofen as Calpol alternative

Ibuprofen belongs to a group of drugs called Non-Steroidal Anti-inflammatory Drugs (NSAIDs). Like paracetamol, ibuprofen is also used to help manage the pain and to reduce fever (temperature). Additionally, ibuprofen can be used as an anti-inflammatory drug. Both paracetamol and ibuprofen have similar use. 

Ibuprofen liquid is licensed for babies, toddlers and children from 3 months of age.

Ibuprofen – restrictions on use

Ibuprofen has more restrictions on the use as compared to paracetamol, for example:

  • Ibuprofen should not be given to children with chickenpox
  • Ibuprofen should not be given to children who had previous hypersensitivity reactions (for instance asthmatic patients)
  • Ibuprofen should not be given to patients with the history of ulcers

For more information, read product information leaflet or speak to the pharmacist.

Similarly to paracetamol alternatives, ibuprofen is sold under different brand names. Nurofen is the best-known brand of ibuprofen. Most supermarkets and pharmacies sell their brands of ibuprofen liquid for toddlers and children.

Ibuprofen comes in different forms, which can be considered as an alternative to liquid preparations, for example, ibuprofen melts.

7. Ibuprofen melts

Ibuprofen melts liquid alternative
543 Reviews
Nurofen Meltlets Lemon Ibuprofen, 200 mg, Pack of 12
  • Self-dissolving with no need for water
  • Targeted pain relief
  • Contains ibuprofen

Ibuprofen melts contain 200mg of ibuprofen per tablet. Ibuprofen melts are placed on the tongue and allowed to dissolve with no need for water. Ibuprofen melts can be used by adults and children over 12 years of age.

8. Paracetamol tablets as Calpol alternative

Standard paracetamol tablet sold in pharmacies and supermarket contains 500mg of paracetamol. Paracetamols tablets have age restrictions on use. Usually, paracetamol tablets can be given to children ten years of age and above.

Can you give paracetamol tablet for children under ten years?

The above scenario is similar to earlier discussed use of soluble paracetamol outside of its license. Again, in theory, it would be possible to use a lower dose by cutting one paracetamol tablet in half. Each half would contain 250mg of paracetamol, which could potentially be used in children under ten years of age. 

9. Co-codamol (paracetamol & codeine)

Co-codamol (a combination of paracetamol with codeine) is included as the last alternative to paracetamol liquid because it licensed for adults and children over 12 years of age. Additionally, this combination drug is recommended (licensed) for pain relief, for example, migraines, toothache only when it is not relieved by other analgesics such as paracetamol or ibuprofen (alone).

Taking codeine/co-codamol is usually associated with side effects, some of which may include:

  • Drowsiness/sedation (feeling sleepy)
  • Nausea (feeling sick)
  • Constipation

Co-codamol is a pharmacy only medication which is available in the form of tablets, capsules and dissolvable tablets. Co-codamol may not provide the best pain relief as compared to other analgesics. To learn more about co-codamol read related post: over the counter co-codamol & best pain reliever for a toothache.

Can you use paracetamol ‘SIX plus’ instead of paracetamol ‘INFANT’?

This was a common question asked during COVID lockdown 1 when in first instance infant paracetamol went out of stock. It is possible to adjust the dose (volume taken) for paracetamol SIX plus to match equivalent dose for children below six years of age. Use of paracetamol ‘six-plus’ in children under six years of age would be unlicensed use.

Likewise, it would be possible to use infant paracetamol in children who are six years of age and above by adjusting the dose (volume taken) of paracetamol.

Can you alternate Calpol with Nurofen?

I want to finish this post by discussing the alternate use of Calpol (paracetamol) with Nurofen (ibuprofen), which sometimes may be recommended. The advice on taking paracetamol and ibuprofen at the same time differs and depends on the age:

  • For adults and children over 16 years of age, it is possible to take paracetamol and ibuprofen at the same time.
  • For children below the age of 16: NHS does not recommend giving paracetamol and ibuprofen together at the same time unless recommended by a healthcare professional. Parents can try the second medication instead if, for example, a child is still in ‘distress’ after giving them a dose of paracetamol. A dose of ibuprofen could be given before the next dose of paracetamol. Both drugs should not be given routinely alternately.

Why giving paracetamol and ibuprofen at the same time to a child is not recommended?

NHS recommendation comes from NICE guidelines on the management of fever under 5s.

NICE guidelines used a systemic review (comparison of different studies) which assessed the safety and efficacy of paracetamol and ibuprofen use at the same time. Few clinical studies showed that both dual and alternating dosage might be more effective in reducing children’s fever comparing to the use of a single drug alone. These studies did not include ages of children. Use of a single analgesic was recommended, as insufficient information exists to recommend the use of both drugs at the same time. No serious side effects were reported in any of the included studies (NICE, 2013).

Conclusion

Customers have a good choice of Calpol alternative paracetamol products with many oral suspensions available in most supermarket and pharmacies. Most supermarket brands are cheaper than Calpol paracetamol, however, one aspect that needs to be considered is the taste of medicine. Some children may find Calpol products more acceptable than other paracetamol suspensions. In a scenario where parents struggle to find children’s paracetamol, other drugs may be considered, as reviewed in this post.

Is paracetamol and calpol the same?

Calpol is a branded version of paracetamol and therefore it is the same drug as paracetamol. A number of alternative products containing the same amount of paracetamol are available on the market.

Is Calpol as strong as paracetamol?

Calpol Infant contains 120mg of paracetamol in each 5ml, whereas Calpol Six Plus 250mg of paracetamol in every 5 ml. Both products are equally strong as 'paracetamol' and other paracetamol containing products for relevant age groups.

What is better ibuprofen or paracetamol?

There is no clear indication than ibuprofen is better than paracetamol. Both drugs can be used in the management of similar symptoms such as fever. Additionally, ibuprofen can be used to reduce inflammation for which paracetamol is not effective.

Does Calpol make you sleepy?

Calpol does not make children sleepy. The idea that Calpol makes children sleepy is a misbelief.

References:

NICE (2013). NICE guideline NG143.c Available at https://www.nice.org.uk/donotdo/when-using-paracetamol-or-ibuprofen-in-children-with-fever-do-not-give-both-agents-simultaneously Accessed on 10/11/2020

I am a community pharmacist working in UK. I blog about drugs, health and pharmacy.

Leave a Reply

Your email address will not be published. Required fields are marked *